New York, 2018Flash Flooding in New York, July 25 to 26, 2018
July 25 to 26, 2018 · NWS BGM · 6 events in 3 counties and zones
A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north-south oriented stationary front extended along the spine of the Appalachian mountains through Pennsylvania and into the southern counties of New York state. A stronger cold front was pushing in from the Great Lakes. Warm and very humid air fueled this region with numerous thunderstorms for the better part of two days. Areas of significant flash flooding developed along the New York border counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 12:31 AM EST, 59 minutes earlier.
Area forecast discussion, Jul 25, 12:31 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 AM EDT Wed Jul 25 2018
.SYNOPSIS...
Persistent showers, some with heavy downpours, and isolated
thunderstorms will continue through late-Wednesday. After a
quieter Thursday, another frontal system will bring storms to
our region for Friday.
&&
.NEAR TERM /THROUGH TODAY/...
745 PM Update...
Repeated batches of showers continue to stream south to north
across the area. However, limited instability in this tall
narrow Convective Available Potential Energy environment is
indeed being realized this evening with our current weak
forcing. With loss of diurnal heating also, we have seen a
couple embedded convective cores but most of it is
stratiforming out which is thankfully holding back rainfall
rates to under a half inch per hour. We have extremely
sensitive basins especially Northeast PA to the Southern Tier-
Western Catskills, thus every little embedded disturbance
capable of generating showers will need to be watched closely
overnight. Several of the higher resolution models are
identifying a wave in particular carrying north between 2AM-8AM
which could lead to problems. Until then, issues will probably
be isolated at worst.
Previous discussion...
Widespread showers continue from the Wyoming Valley across
Bradford County through the central southern tier and into the
western Finger Lakes region. More scattered convection is over
the Poconos north through western Catskills and into the western
Mohawk Valley. Later this evening coverage will decrease with
loss of diurnal heating although mid level short waves in deep
southerly flow will keep more activity over the western forecast
area. It will be warm and muggy overnight with lows ranging
from the upper 60s to lower 70s.
Wednesday through Wednesday night...
Tropical airmass will still reside over the region although
upper level flow becomes more southwest as an upper level trough
moves into eastern Canada. Precipitable water values will
slowly drop through the period but large scale forcing due to
approaching mid level trough and weak surface front will
produce widespread showers and the chance for thunderstorms.
Model soundings indicate tall/skinny CAPE through much of the
day along with a deep warm cloud layer so any convection will
still produce very heavy rainfall rates. A flash flood watch
continues for much of the area through Wednesday evening.
Wednesday night the heavier convection will be over by late
evening with only scattered activity expected in the far eastern
area by Thursday morning.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
A cold front will move through the region slowly through the day
bringing a welcome end to showers and thunder across eastern
portions of the region during the morning. We should see some
breaks of sunshine later on in the day but clouds for the most
part will linger. We should also start to see a more typical
diurnal trend with highs in the upper 70's and low 80's with
overnight lows in the low 60's on average.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Friday and Friday night:
Another cold front will come through the region Friday
afternoon and evening. Enough lift and moisture will be present
for the formation of showers and thunderstorms ahead of the
front. However, the frontal timing looks a little too early in
the day to match with higher amounts of instability. The
operational NAM and GFS are not that enthusiastic with less than
1,000 J/KG surface CAPE. However, noted over the past few days
the shear does look sufficient for strong to perhaps severe
storms. Highs will be close to 80 in many spots with nighttime
lows closer to 60 as some drier air finally starts to make an
incursion into the region.
Saturday through Sunday night:
High pressure will move into the area this weekend allowing for
some potential drier windows. Expectations are still unchanged
over the past few forecast cycles. Another mid- level shortwave
may spark off isolated showers Saturday afternoon and evening
and we are continuing with slight chance pops for now, this will
be far from a washout even if a brief shower does occur.
Overnight lows should cool into 50's and low 60's with highs in
the 70's to low 80's with Saturday being slightly warmer.
Monday and Tuesday:
Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would starting around Monday
with the current modeled setup. Additional rounds showers and
thunderstorms would continue through Tuesday. Heavy rainfall
would be a threat but with this still many days away model data
will likely change some as we draw closer to early next week.
Continued temperatures in the 60's and 70's to perhaps some low
80's for highs.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A persistent humid flow will keep showers over our terminals
through the next 24 hours. Ceilings and visibilities will spend
the majority of the time in MVFR territory, but periodic IFR
ceilings and visibilities are forecast in rain, especially at
KBGM.
Winds will be southeasterly at 5 to 10 knots.
Outlook...
Wednesday night...Occasional restrictions likely, as showers and
thunderstorms slowly move out of the region.
Thursday...Mainly VFR.
Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.
Saturday/Sunday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through this evening for NYZ022>025-044>046-
055>057-062.
&&
SYNOPSIS...DJN
NEAR TERM...MDP/RRM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DJPHazardous weather outlook, Jul 24, 2:06 PM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Tue Jul 24 2018
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-251915-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
306 PM EDT Tue Jul 24 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-036-037-251915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
306 PM EDT Tue Jul 24 2018
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Showers and isolated thunderstorms overnight may produce locally
heavy downpours which could lead to minor flooding of poor drainage
urban areas and low lying locations.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Unsettled weather with showers and thunderstorms will continue
through much of the week. Periods of heavy rain within thunderstorms
will allow for an increased risk of flooding through Wednesday
evening. There is also the potential for some stronger thunderstorms
to develop across the region on Friday, a few could even be severe.
Be sure to check back for the latest weather forecast updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 25, 12:01 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD CANTON 41.66N 76.85W
07/25/2018 BRADFORD PA 911 CALL CENTER
FLOODING INCLUDING WATER FLOWING OVER NORTH CENTER
STREET IN CANTON TOWNSHIP. VIA DISPATCH FEED.
1252 AM FLASH FLOOD ALBA 41.70N 76.83W
07/25/2018 BRADFORD PA 911 CALL CENTER
FLOODING INCLUDING WATER FLOWING OVER ROUTE 14 IN ALBA.
&&
MDPLocal storm report, Jul 25, 12:24 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
124 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD TROY 41.78N 76.79W
07/25/2018 BRADFORD PA 911 CALL CENTER
TROY TOWNSHIP ROAD HAS A FOOT DEEP OF MOVING WATER WITH
DEBRIS. VIA DISPATCH.
&&
MDPLocal storm report, Jul 25, 1:04 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD FASSETT 41.99N 76.77W
07/25/2018 BRADFORD PA TRAINED SPOTTER
WATER AND DEBRIS OVER ROUTE 14 IN SEVERAL PLACES. ROUTE
14 SHUT DOWN. 3.23 INCHES OF RAIN SINCE 9 AM. PRIOR TO
THAT, MORE THAN 6 INCHES SINCE SATURDAY.
&&
MDPFlash Flood, Chemung
- When
- July 25, 1:30 AM EST to 3:30 AM EST
- Where
- Chemung County, 0.92 mi SW of Wellsburg to 0.17 mi SSW of Wellsburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.011, -76.743
Flash flooding closed Route 427 with rushing water and debris covering the roadway.
Flash Flood, Chemung
- When
- July 25, 4:39 PM EST to 6:30 PM EST
- Where
- Chemung County, 0.71 mi SSW of Wellsburg to 0.17 mi SSE of Wellsburg
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.011, -76.736
Several roads were washed out by heavy rainfall in the Town of Ashland and Village of Wellsburg.
Flash Flood, Tioga
- When
- July 25, 5:00 PM EST to 6:30 PM EST
- Where
- Tioga County, 3.66 mi W of Litchfield to 2.18 mi W of Litchfield
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 42.010, -76.540
Flash flooding caused damage to Route 34 and numerous road closures in the immediate area north of Waverly.
Flash Flood, Tioga
- When
- July 25, 5:30 PM EST to 6:30 PM EST
- Where
- Tioga County, 3.66 mi W of Litchfield to 1.84 mi WNW of Litchfield
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.010, -76.540
Heavy rainfall and resulting flash flooding impacted at least 10 homes on Talmadge Hill Road. Residents were evacuated.
Flash Flood, Tioga
- When
- July 25, 7:20 PM EST to 9:30 PM EST
- Where
- Tioga County, 1.52 mi E of Glencairn to 2.57 mi SSW of Barton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 42.082, -76.451
Flash flooding on Ellis Creek closed Route 17C.
Flash Flood, Sullivan
- When
- July 25, 11:18 PM EST to July 26, 12:30 AM EST
- Where
- Sullivan County, 0.35 mi N of Roscoe to 1.06 mi NE of Roscoe
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 41.935, -74.920
Tennanah Lake Creek was flooding County Route 92 with nearly 18 inches of rushing water. Water was flowing into Roscoe.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 25, 20181 death · 1 event
- Flash Flooding in Pennsylvania, July 25, 2018$350,000 · 11 events
- Hail and Damaging Winds in Colorado, July 25, 2018$200,000 · 1 in hail · 7 events
- Hail in Minnesota, July 25, 2018$150,000 · 2.75 in hail · 7 events
- Wildfire in California, July 25 to 31, 2018$200,000 · 1 event
- Hail and Damaging Winds in Nebraska, July 25 to 29, 20183 in hail · 36 events
- Damaging Wind in Pennsylvania, July 25, 2018$40,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 25, 20181.75 in hail · 27 events
- Hail and Damaging Winds in Wisconsin, July 25, 2018$25,000 · 1 in hail · 6 events
- Dense Fog in Virginia, July 25 to 26, 201821 events
- Flash Flood and Debris Flow in Colorado, July 25, 2018$20,000 · 3 events
- Damaging Winds in Idaho, July 25, 2018$6,000 · 60 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771209, 771211, 771213, 771215, 771226, 771227.